Mayo Clinic Study Finds Puberty Blockers Cause Fertility Issues

A new study by Mayo Clinic has found that boys who take puberty blockers may suffer atrophied testes and fertility issues.

The study, conducted by 11 researchers at Mayo Clinic’s campus in Minnesota, looked at the effects of puberty blockers on testicular cells and function. 

“We provide unprecedented histological evidence revealing detrimental pediatric testicular sex gland responses to [puberty blockers],” the study says.

Researchers found that mild to severe sex gland atrophy is one of the negative effects of taking the pills.

One 12-year-old boy who was treated with puberty blockers for 14 months saw nearly 60% of his sex glands became “fully atrophied,” and small clusters of calcium formed in his testicles, according to the study.

Several studies have also found that these calcium clusters are linked to cancer.

The findings also “raise a potential concern regarding the complete ‘reversibility’ and reproductive fitness” of the sperm germ cells.

The study found that a 14-year-old boy who had been on puberty blockers for more than four years experienced more than 90% of his cells that were supposed to produce sperm were developmentally altered.

Mayo Clinic’s website does not warn of the side effects, but says the drugs “don’t cause permanent physical changes” and when a child stops taking them, “puberty starts again.”

“[T]hey pause puberty,” the website says. “That offers a chance to explore gender identity. It also gives youth and their families time to plan for the psychological, medical, developmental, social and legal issues that may lie ahead.”

LATEST VIDEO